Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 194, NWS St. Louis, MO

August 17, 2019Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2019, 5:55 AM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 5:55 AM CDT (10:55 UTC)
Expired
Aug 17, 2019, 6:45 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:50 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 3:50 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 AM CDT Sat Aug 17 2019

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 350 AM CDT Sat Aug 17 2019

Main concern in the short term is the potential for severe weather
and flooding this morning.   Will leave the flash flood watch in
effect through this morning.

Showers and thunderstorms continue to develop across western
Missouri and Kansas early this morning in an area of strong 925-
850mb moisture convergence just north of a surface warm front. These
clusters of storms will move east over the next few hours as the
nose of the 40kt low level jets veers to the east.  This will bring
the storms through the CWA between 4-10 am. There is still some
potential for a few severe thunderstorms given the latest
objective analysis depicting MUCAPES over the area between
1000-2000 J/kg and deep layer shear of 40-50kts suggesting that a
few cells could produce large hail and damaging winds. In
addition, will leave the flash flood watch in place given forecast
PWATs near 2.0" and deep layer cloud layers of 13.0K ft. This
indicates that the storms will be very efficient rain producers.
In addition, there will be the potential for training, hence the
concern for flash flooding.  Thunderstorms will move east and
diminish by mid morning as the low level jet weakens and continues
to veer to the east.

The front will move north during the day, but the atmosphere will
become capped, so will only carry a slight chance of thunderstorms
over northeast Missouri and west central Illinois. The chance for
thunderstorms will increase tonight as the GFS/NAM are in decent
agreement that another shortwave trough will move across the
Midwest late tonight into early Sunday. There will be sufficient
instability/ moisture transport ahead of the attendant cold front
to go with likely PoPs over central and northeast Missouri as well
as west central Illinois with chance PoPs elsewhere. The chance
of thunderstorms will continue along the front in a very unstable
atmosphere into Sunday afternoon.

Britt

.LONG TERM...  (Sunday Night through Friday)
Issued at 350 AM CDT Sat Aug 17 2019

Main concern for next week is the potential for heat on Monday and
Tuesday. The deterministic global models as well as the GEFS mean
continue to show an upper high building across the central CONUS.
While this will cause heights to rise which will suppress
convective development development, the GFS and Canadian is
showing a low level front stalling over the area which will act
for the focus for some thunderstorm development which lends to
forecast uncertainty. The ECMWF and GFS are depicting 850mb
temperatures in the lower 20s C which support surface temperatures
in the 90s, and a surface boundary could cause pooling of
dewpoints in the 70s. This would result in heat index values
reaching 105 in some areas both Monday and Tuesday assuming that
enough thunderstorms do not develop either day.

By Tuesday night and Wednesday, a shortwave trough will move
through the Midwest in the northwesterly flow aloft bringing a
chance of showers and thunderstorms. Cooler air will move in
behind the attendant cold front causing temperatures to fall
closer to normal. Another system late in the week will bring
another chance of showers and thunderstorms.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1130 PM CDT Fri Aug 16 2019

Forecast confidence has increased since the last TAF issuance.
Guidance has come into better agreement, matching well with how I
anticipate the morning to play out.

Storms have finally begun to develop in eastern KS. Initial
storms have develop a bit farther south than anticipated, but I'm
expecting the focus for additional storm development to shift NE
through the morning hours. Forecast guidance in good agreement
showing these storms impacting UIN just prior to sunrise. Model
consensus is worse further south, with confidence in storm chances
decreasing toward I-70. However, given the southward extent of
the storms currently over eastern KS, confidence in storms
impacting COU and the STL terminals is high enough to include a
tempo group in those TAFs.

Storms are expected to diminish after sunrise and generally remain
out of the forecast through the remainder of the TAF period. The
exception is toward the MO/IA border, where more storms are expected
to develop tomorrow evening. Not confident they will actually
impact UIN, so sticking with VCTS for the time being.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for Audrain MO-
     Boone MO-Callaway MO-Knox MO-Lewis MO-Marion MO-Monroe MO-
     Montgomery MO-Pike MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch until 1 PM CDT this afternoon for Adams IL-
     Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Aug 17, 4:51 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
451 AM CDT Sat Aug 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
451 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through this morning. A few of these storms
could be severe with damaging winds and large hail. Heavy rainfall
is also possible, and a Flash Flood Watch remains in effect where
the heaviest rainfall is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across parts of the area each day
Sunday through Friday. A few of these storms could be strong to
severe on Sunday.

Heat index readings will climb to around 105 degrees across parts of
the area on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this morning.

Britt

In the hours before

Special weather statement, Aug 17, 4:09 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
409 AM CDT Sat Aug 17 2019

MOZ026-027-034-171000-
Marion MO-Monroe MO-Shelby MO-
409 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION...SOUTHERN
SHELBY AND NORTHEASTERN MONROE COUNTIES UNTIL 500 AM CDT...

At 408 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarence, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe City, Shelbina, Warren, Clarence, Shelbyville, Maud, Emden,
Philadelphia and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 9171 3962 9172 3961 9230 3979 9229
      3989 9174
TIME...MOT...LOC 0908Z 262DEG 24KT 3971 9223

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:09 AM CDTSpecial Weather StatementLSXShelby51 min
Aug 17, 4:20 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby40 min
Aug 17, 5:59 AM CDTFlash Flood WarningLSXPike5 hr
Aug 17, 6:15 AM CDTSpecial Weather StatementLSXFranklin, Lincoln, Saint Charles, Warren45 min
Aug 17, 7:01 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
Aug 17, 6:17 AM CDTSpecial Weather StatementLSXPike43 min
Aug 17, 6:55 PM CDTSpecial Weather StatementLSXSaint Clair50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.